Since the month of march, when the province began its sanitary measures due to the pandemic of the COVID-19, with a significant increase in overdoses of the drug occurred in the city of Quebec.
Many believe that the border closure has contributed to these overdoses.
“The traditional network supply was cut off due to the closure of the borders,” says Mario Gagnon, general director of the agency Point of reference. So, we saw products that were super toxic in terms of GHB, among others.”
“The speed was already problematic, but we have seen several deaths related to the consumption of these products-there. Therefore, we think probably, in the face of supply and the lack of dope, that people have had to cut a little more the products with products that are a little more toxic”, he adds.
For the months of April, may and June, there were 15 fatal overdoses in Quebec city.
The number of non-fatal overdose, meanwhile, doubled compared to last year with an average of 15 each month.
GHB is also 40 % of cases of poisoning.
“We continue to monitor the situation. There are several actions in connection with it,” says Dr Nathanaelle Theriault, public health specialist of the CIUSSS of the national Capital.
Several measures have been put in place by the CIUSSS to prevent overdose.
“We started to distribute the pods, in particular, to better measure the amount of GHB to try to prevent overdose among our users. It has also increased the distribution of naloxone, which is made inside the CIUSSS, to better reach our customers”, lists Dr. Thériault.
No improvement with the déconfinement
While the province is déconfine, one might think that the situation would return to normal. However, this is not the case and the situation is worrisome for the stakeholders.
“It does not get better. I will tell you that, we, we do not see the positive consequences to it yet. We still see people in a situation really important disaffiliation, a lot of people roaming. One sees it at the centre of Quebec city. We have never seen so many people lying at the outside,” says Mario Gagnon, of Point of reference.
“Just at the end of the week, I had two reports of overdose. Therefore, in the region of Quebec, it reversed a twenty overdoses that could have been fatal. Therefore, there are still fatal overdoses. The situation is far from being joyful,” says Mr. Gagnon.
In order to avoid that the situation worsens further, the authorities are betting on the awareness.
“It must be especially careful in this time, reduce the quantities that we consume, avoid mixing different types of substance,” advises Dr. Thériault. It is always important to have naloxone with you and know how to use it, to avoid eating alone, and, of course, quickly call 911 in case of an overdose.”